Antibiotic-Induced Diarrhea

    loading  Checking for direct PDF access through Ovid

Abstract

Diarrhea is a common complication of antibiotic therapy and can range from mild soiling of a cast to severe and life-threatening pseudomembranous colitis. Although clindamycin is the most notorious, almost all antibiotics, particularly penicillins and cephalosporins, may also be responsible (Bartlett, 1992; Kelly, Pothoulakis, & LaMont, 1994). Because of the frequent use of these antibiotics in orthopaedic patients, antibiotic-associated enteric disease is a common problem in this population. About 15% to 25% of cases of antibiotic-associated diarrhea are caused by Clostridium difficile (Bartlett, 1992; George, 1984; Kelly et al, 1994). The majority of patients with antibiotic-associated diarrhea have no identifiable etiologic agent. Salmonella, enterotoxin-producing Clostridium perfringens (Borriello et al., 1984) and Candida albicans (Danna et al., 1991) have rarely been identified as causative agents. This article describes the role of C. difficile as an enteric pathogen and its spectrum of clinical disease, including diagnosis, treatment, and prevention of nosocomial transmission.

Related Topics

    loading  Loading Related Articles